Colorado, 2014

Drought in Colorado, July 1 to 31, 2014

July 1 to 31, 2014 · NWS GLD · 1 event in 1 county or zone

Drought conditions showed little change from June. Southern Cheyenne county continued to be in Severe (D2) Drought, while the northern part of the county remained in Moderate (D1) Drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions showed little change from June. Southern Cheyenne county continued to be in Severe (D2) Drought, while the northern part of the county remained in Moderate (D1) Drought. Rainfall during July was variable, ranging from 1.75 inches below normal to one inch above normal at cooperative observer sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 10:12 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 30, 10:12 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1112 PM MDT MON JUN 30 2014

.UPDATE...
ISSUED AT 1109 PM MDT MON JUN 30 2014

UPDATE ISSUED TO REMOVE MOST MENTION OF PRECIPITATION FROM THE
CWA. SURFACE HIGH PRESSURE BUILDING SOUTH INTO THE REGION WILL
ALLOW FOR SLIGHT CHANCE POPS FOR EITHER A SHOWER/THUNDERSTORM FOR
SOUTHERN CWA ZONES...TAPERING DOWN TO -RW TOWARDS 12Z. MID/HIGH
CLOUD SHIELD FROM THUNDERSTORM COMPLEX OVER THE DODGE CITY REGION
WILL KEEP THE CWA MOSTLY CLOUDY FOR SEVERAL MORE HOURS...AND HAVE
THUS TRENDED PARTLY CLOUDY IN SLOWLY FROM 06Z-09Z FROM NW TO SE.
SOME ADJUSTMENTS MADE AGAIN FOR CURRENT OBS TRENDS OVER PAST
COUPLE HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 249 PM MDT MON JUN 30 2014

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
MOSTLY CLEAR. A WEAK COLD FRONT WAS CURRENTLY MOVING THROUGH THE
AREA...LOCATED ROUGHLY FROM LIMON COLORADO TO WINONA KANSAS TO JUST
SOUTH OF HILL CITY KANSAS. TEMPERATURES SOUTH OF THE FRONT WERE IN
THE LOW TO MID 90S WHILE TEMPERATURES BEHIND THE FRONT HAVE FALLEN
INTO THE LOW TO UPPER 80S. WINDS WERE FROM THE NORTH AT 15 TO 20 MPH
WITH GUSTS 35 MPH. A SURFACE HIGH WAS BUILDING IN BEHIND THE COLD
FRONT. A LOW PRESSURE WAS LOCATED NEAR TRINIDAD COLORADO IN
SOUTHEAST COLORADO. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ALONG THE PALMER DIVIDE AND FRONT RANGE. THESE STORMS ARE MOVING TO
THE EAST TOWARDS EAST COLORADO.

FOR THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS TO THE
WEST SHOULD CONTINUE MOVING EAST INTO AND ACROSS THE REGION.
HOWEVER...THE ATMOSPHERE FARTHER BEHIND THE COLD FRONT HAS
STABILIZED. WITH THE FRONT PUSHING SOUTH...CONVECTION SHOULD BE
LIMITED TO LOCATIONS ALONG AND SOUTH OF HIGHWAY 40. THINKING THE
MAJORITY OF THE ACTIVITY SHOULD BE PUSHED SOUTH BY THE FRONT. IN
ADDITION...DRIER AIR AT THE SURFACE MAY BE TOUGH TO OVERCOME SO
PRECIPITATION AMOUNTS SHOULD BE LIGHT IF ANY FALLS. MOST COULD
EVAPORATE BEFORE HITTING THE GROUND. A FEW STORMS COULD BE STRONG TO
SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT. SOME HAIL TO THE SIZE
OF QUARTERS CAN NOT BE RULED OUT. LOW TEMPERATURES SHOULD COOL INTO
THE MID TO UPPER 50S. NOT THINKING FOG OR STRATUS WILL BE A THREAT
TONIGHT AS THE DRY AIR ADVECTION PERSISTS.

FOR TOMORROW...DRY WEATHER RETURNS TO THE REGION. TEMPERATURES
SHOULD BE ON THE ORDER OF 5-10 DEGREES COOLER THAN TODAY. NORTH
WINDS PERSIST AS A SURFACE HIGH MOVES SOUTH ALONG THE COLORADO FRONT
RANGE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 304 PM MDT MON JUN 30 2014

FORECAST FOCUS IN THE LONG TERM IS ON THE SHORT WAVE TROUGH
MOVING EAST OF THE ROCKIES AND THROUGH THE UPPER RIDGE FRIDAY AND
FRIDAY NIGHT.

THE RIDGE OVER THE INTER-MOUNTAIN WEST MOVES OVER THE ROCKIES AND
HIGH PLAINS WEDNESDAY NIGHT AND THURSDAY WHILE THE COOLER AREA OF
SURFACE HIGH PRESSURE MOVES FROM THE HIGH PLAINS INTO THE CENTRAL
PLAINS REGION. THE RIDGE FLATTENS SOMEWHAT AND SPREADS ACROSS THE
CENTRAL UNITED STATES AS A SHORT WAVE TROUGH EMBEDDED IN THE
WESTERLY FLOW MOVES THROUGH THE RIDGE AXIS OVER THE HIGH PLAINS
AS IT MOVES SLOWLY ACROSS THE FORECAST AREA FRIDAY AND FRIDAY
NIGHT. WITH THE RIDGE IN PLACE THROUGH EARLY FRIDAY...AND THE
AREA OF HIGH PRESSURE MOVING OFF TO THE EAST...DAYTIME HIGHS WILL
INCREASE FROM THE LOWER 80S TO THE LOWER 90S BY FRIDAY. WITH
RETURN FLOW AROUND THE SURFACE HIGH BRINGING DEWPOINTS INTO THE
60S...AND WITH HIGHS IN THE 90S ALONG WITH THE SHORT WAVE TROUGH
MOVING ACROSS THE REGION ON FRIDAY...EXPECT AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS LATE IN THE DAY AND OVERNIGHT FRIDAY
NIGHT. MODEL SOLUTIONS DIVERGE SOMEWHAT BY THE END OF THE
WEEKEND...BUT GENERALLY SHOW CONTINUED WARM TEMPERATURES AND DRY
CONDITIONS WITH THE RIDGE REMAINING OVER THE CENTRAL UNITED
STATES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1109 PM MDT MON JUN 30 2014

GLD/MCK WILL BOTH SEE VFR CONDITIONS THROUGH THE FORECAST PERIOD
WITH A MIX OF SKC AND SCT050-150. WINDS WILL SHIFT TO MORE
NORTHERLY 5-10KTS...INCREASING BY 14Z TO 15-25KTS TO THE
NNW...THEN BECOMING NORTH 5-10KTS BY 00Z WED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...JN
Hazardous weather outlook, Jun 30, 9:08 AM MST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT MON JUN 30 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1008 AM MDT MON JUN 30 2014 /1108 AM CDT MON JUN 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT GENERALLY SOUTH OF HIGHWAY 24. A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cheyenne County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532249.